Background and importance The narrow therapeutic window of lithium (serum concentration between 0.6 and 0.8 mmmol/L) makes it essential to monitor its plasma concentrations and to watch for possible interactions that may lead to changes in its pharmacokinetics. Many drugs can interact with lithium, and some are used by a high percentage of the population.
Aim and objectives The aim of this study was to assess possible interactions of lithium with angiotensin-converting enzyme inhibitors (ACEi), angiotensin receptor antagonists (ARA-II) or diuretics. To intervene when necessary, and to analyse the acceptance of such interventions by the physician on hospital admission.
Material and methods A prospective analytical study was performed in a second-level hospital for a period of 8 months (1 November–30 June 2021). Every patient admitted and on treatment with lithium was included.
Concomitant treatments were analysed to detect possible interactions and whether such treatments were initiated ambulatory or during the hospital stay. When interactions were detected, the pharmacist intervened by informing the physician via ATHOS-Prisma messaging and recommending a blood test for lithemia levels, in order to reduce or increase the lithium doses if necessary.
Results A total of 35 patients were included in the study; median age 47±15 and 20 are women, 28 had lithium prescribed at home.
Possible interactions were detected in 8 patients. Of these, 6 patients had both drugs interacting prescribed ambulatory and 2 had at least one of the interacting drugs prescribed by the specialist at admission.
Only the interventions in those 2 patients were accepted by the physician. Both interactions were between lithium and a drug that altered renal function (ACEi/ARA-II), increasing lithium levels above their therapeutic window.
Conclusion and relevance Pharmacists’ interventions were only accepted when the drug was prescribed by the specialist contacted. When the drugs were prescribed ambulatory by another physician, interventions were not effective.
The fact that the patient had been taking the interacting drugs before admission does not make it less important, and in light of the results, the pharmacist should try another path to intervene, such as contacting the specialist responsible or his usual doctor at discharge.
In short, pharmacists are essential for detecting potential risks of toxicity due to high serum levels, and avoiding low doses, which could lead to a loss of efficacy.
Conflict of interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.